I am a 45 year old male, 6'1", 215 lbs. I have on and off had bowell difficulties for the last 20 years or so. It seemed to start back when I apparently had a bad viral infection in my intestinal trac. Anyway, about 3 weeks ago I noticed I was having upper and lower chest and stomach discomfort along with diarrhea. Last week I finally went to the doc when the pains in my chest got me worried about a heart attack. I saw a PCP and she took a EKG which she said was normal and believed it was GERD or heartburn. She perscribed protonix and told me to take OTC Zantac until it kicked in. It has been 6 days now, and although I feel somewhat better the burning pain and cramps came back. May latest blood test revealed a somwhat high cholesterol(234), LDL (140), and GGT (137). I have been a moderate drinker for some time and although I did fast the night before the blood test I did not abstain from alchohol. I have had nothing to drink for the last 7 days and have watched my diet very carefully. I also had a ultrasound preformed on my lower abdomen last spring because of constant nausea. It came out normal with the exception of sludge in the gallbaldder.
My question is should I wait for another 3-4 weeks to see my doctor or should I go back sooner?
Does it take longer than this period of time for the protonix to work?
Does this sound like heartburn(I have never really had it before)?
Could this problem be related back to the sludge in my gallbladder?
The pain I am currently experiencing is right across my chest, a severe burning feeling with a bit of cramping of my lower stomach area. I sould also mention that I am taking atenolol(sp) for premature atrial beats.
To answer your questions:
1) If there continues to be symptoms, I would see your physician.
2) Normally if you do not see improvement with Protonix within 3-4 weeks, then you may want to be re-evaluated.
3) Difficult to say without examination. Heartburn is possible. You can consider an upper GI series, upper endoscopy or 24-hr pH study for a more definitive evaluation.
4) Sludge is possible. If there continues to be nausea, you can consider a HIDA scan with CCK stimulation looking for a lower gallbladder ejection fraction, which can lead to your symptoms.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.